California, 2004

Wildfire in California, August 10 to 13, 2004

August 10 to 13, 2004 · NWS SGX · 2 events in 1 county or zone

2 wildfire, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 10, 12:35 PM PST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 10, 12:35 PM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
135 PM PDT TUE AUG 10 2004

.SYNOPSIS...HIGH PRESSURE OVER THE SOUTHWEST WILL CONTINUE TO BRING
HOT WEATHER THROUGH THE END OF THE WEEK. INCREASING MONSOON MOISTURE
WILL BRING A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS TO THE
MOUNTAINS AND DESERTS THROUGH FRIDAY. A PACIFIC TROUGH WILL BRING
SLIGHTLY COOLER WEATHER OVER THE WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...HIGH BASED CUMULUS BEGAN FORMING AROUND 18Z TODAY. THE
LOW LEVELS REMAIN FAIRLY DRY WITH DEWPOINTS ONLY IN THE LOW 40S AND
LOW 50S IN THE MOUNTAINS. HOWEVER...A MINOR GULF SURGE THIS
AFTERNOON RAISED DEWPOINTS INTO THE LOW TO MID 60S IN THE LOWER
DESERTS. SOME OF THIS MOISTURE WAS STARTING TO ADVECT INTO THE SAN
DIEGO COUNTY MTNS WHERE THE DEWPOINT REACHED 63 AT JULIAN AND 56 AT
RANCHITA AT 19Z. AT 20Z ISOLATED THUNDERSTORMS FORMED IN
MEXICO...ABOUT 25 MILES SOUTHEAST OF CAMPO.

THE OVERALL WEATHER PATTERN WONT CHANGE MUCH THIS WEEK WITH A NEARLY
STATIONARY UPPER HIGH OVER THE SOUTHWEST. CONTINUED MID LEVEL
MOISTURE ADVECTION WILL KEEP THE THREAT FOR AFTERNOON THUNDERSTORMS
IN THE MTNS AND DESERTS THROUGH FRIDAY. IT ALSO MEANS OUR HOT
WEATHER WILL PREVAIL IN ALL AREAS WITH HIGHS ABOVE 100 IN THE INLAND
VALLEYS AND FOOTHILLS. COOLEST AREAS WILL BE NEAR THE IMMEDIATE
COAST WHERE A SHALLOW MARINE LAYER WILL KEEP TEMPS IN THE 70S...AND
AREAS OF DENSE FOG ARE POSSIBLE EACH MORNING. A STRONG 11 DEGREE
CELSIUS INVERSION MAY PREVENT A FEW BEACHES FROM CLEARING UNTIL LATE
IN THE DAY.

.LONG TERM...THE HIGH WEAKENS SATURDAY AND SUNDAY CUTTING OFF THE
MIDLEVEL MOISTURE AS THE FLOW ALOFT TURNS MORE WESTERLY. IT WILL
ALSO BRING COOLER WEATHER WITH TEMPS CLOSER TO THEIR SEASONAL
NORMALS FOR THIS TIME OF YEAR ON SATURDAY AND SUNDAY.

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MOEDE
Hazardous weather outlook, Aug 10, 2:30 AM PST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PDT TUE AUG 10 2004

CAZ055-056-058-060-061-062-111300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
330 AM PDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MONSOONAL MOISTURE WILL CAUSE ISOLATED THUNDERSTORMS IN THE
MOUNTAINS THIS AFTERNOON.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL. LOCAL HEAVY RAIN COULD CAUSE
FLOODING AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

MOISTURE IN SOUTHERLY FLOW ALOFT WILL BRING A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND DESERTS IN THE
AFTERNOONS WEDNESDAY THROUGH FRIDAY.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL. LOCAL HEAVY RAIN COULD CAUSE
FLOODING AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, P Sw San Bernardino

When
August 10, 3:15 PM PST to August 12, 4:00 PM PST
Where
P Sw San Bernardino forecast zone
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Lightning sparked about a dozen fires in and near the San Gorgonio Wilderness. The largest fire, known as the Sugar Fire, burned 107 acres on the south slope of Sugarloaf Mountain before being contained two days after it started.

Wildfire, P Sw San Bernardino

When
August 13, 10:00 AM PST to 4:00 PM PST
Where
P Sw San Bernardino forecast zone
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Lightning sparked off more than 50 small fires in the mountains around Big Bear. All of the fires were less than 1/4 acre in size.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418565, 5418566.